Hail, Arapahoe
- When
- May 23, 1:13 PM MST
- Where
- Arapahoe County, 0.53 mi E of (Bkf)buckley Air Force Base
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.700, -104.740
Severe thunderstorms produced large hail, up to quarter size, across the northeast plains of Colorado. In addition, lightning struck a metal building and destroyed a nearby storage tank.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced large hail, up to quarter size, across the northeast plains of Colorado. In addition, lightning struck a metal building and destroyed a nearby storage tank. The blast tossed an 8-inch concrete lid into the air. A park ranger working in the building was uninjured.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 23, 3:25 AM MST, 9 hours 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 425 AM MDT MON MAY 23 2011 .SHORT TERM...NORTHEAST COLORADO WILL BE UNDER SOMEWHAT DIFFLUENT SOUTHWESTERLY FLOW ALOFT THROUGH THE FORECAST PERIOD AS A NEGATIVELY TILTED TROUGH DIGS OVER ARIZONA. WE WILL BE UNDER THE LEFT EXIT REGION OF AN UPPER LEVEL JET...HELPING TO ENHANCE RISING MOTIONS ACROSS THE REGION. MODEL SOUNDINGS SHOW INCREASING PRECIPITABLE WATER VALUES THROUGH THE DAY AND INTO TONIGHT ALONG WITH SURFACE BASED CAPES UP TO 1000 J/KG LATE IN THE AFTERNOON. WIND PROFILES ALSO SHOW NICE SHEAR WITH SOUTHEASTERLIES NEAR THE SURFACE AND SOUTHWEST 20-30 KNOTS AT AND ABOVE 500 MB. THE STAGE SEEMS TO BE SETTING UP FOR WIDESPREAD SHOWERS AND THUNDERSTORMS FROM LATE THIS AFTERNOON THROUGH TONIGHT ACROSS THE PLAINS. THE AIRMASS HAS WARMED UP THE PAST COUPLE DAYS...SO SNOW LEVELS IN THE MOUNTAINS SHOULD REMAIN QUITE HIGH WITH 700 MB TEMPS FORECAST TO BE +5-8C THIS AFTERNOON AND SILL +2-4C TUESDAY MORNING. STORMS SHOULD HAVE DECENT SOUTHWEST MOTIONS...BUT WILL NEED TO WATCH OUT FOR SOME TRAINING OF STORMS IN THE GENERAL SOUTHWESTERLY FLOW ALOFT. .LONG TERM...THE MAIN UPPER LVL TROUGH WILL MOVE ACROSS THE AREA FM TUE THRU TUE NIGHT WITH SOME MID LVL QG ASCENT AND DECENT LAPSE RATES. BOTH NAM AND GFS WANT TO KEEP LOW LEVEL FLOW MORE NWLY IN AND NR THE FOOTHILLS WITH PCPN COVERAGE FAR LESS THAN FURTHER EAST OVER THE PLAINS. HOWEVER WOULD STILL EXPECT TO SEE AT LEAST SOME SCT SHOWERS AND A FEW TSTMS IN THE AFTN DUE TO RATHER UNSTABLE AIRMASS ALTHOUGH BEST CHC OF HEAVER RAINFALL LOOKS TO BE OVER THE NERN CORNER. IN THE MTNS THE 700 MB FLOW WILL BECOME MORE WNW BY AFTN AND CONTINUE THRU TUE NIGHT SO OROGRAPHICS WILL BECOME MORE FAVORABLE. CROSS-SECTIONS SHOW MOISTURE DEPTH ONLY UP TO 500 MB SO AMOUNTS SHOULD STAY BLO HIGHLIGHT CRITERIA AT THIS POINT. AS FOR HIGHS WILL KEEP READING IN THE LOWER TO MID 60S ACROSS NERN CO. FOR WED THE AN UPPER LEVEL LOW WILL BECOME BETTER ORGANIZED OVER WRN OR CNTRL KS AND THEN MOVE FURTHER EASTWARD WED NIGHT. AT THIS TIME LOOKS LIKE BEST CHC FOR ADDDITIONAL PCPN WILL BE OVER THE NERN PLAINS WITH LESS OF A CHC CLOSER TO THE FOOTHILLS. HOWEVER BOTH THE NAM AND GFS DO SHOW A FNT AFFECTING NERN CO BY AFTN WHICH MAY ENHANCE UPSLOPE FLOW ALONG THE FNT RANGE. THUS ITS POSSIBLE THIS FNT COULD BRIEFLY INCREASE PCPN ALONG AND NR THE FOOTHILLS IN THE AFTN. IN THE MTNS CROSS-SECTIONS SHOW RATHER WEAK WNW FLOW WITH NOT A LOT OF MOISTURE SO WILL ONLY MENTION SCT SHOWERS. HIGHS ON WED WILL BE A FEW DEGREES COOLER DUE TO FNT AFFECTING NERN CO SO READINGS MAY ONLY BE IN THE UPPER 50S TO LOWER 60S. BY WED NIGHT INTO THU A RIDGE WILL QUICKLY BUILD ACROSS THE AREA IN ADVANCE OF ANOTHER SYSTEM WHICH WILL TRACK MAINLY ACROSS THE NRN ROCKIES THU NIGHT INTO EARLY FRI. AS THIS SYSTEM MOVES ACROSS SFC LOW PRES WILL INTENSIFY FM ERN WY INTO ERN CO WITH INCREASING SELY LOW LEVEL FLOW. AT THIS TIME LOOKS LIKE THERE WILL BE ENOUGH INSTABILITY FOR A SLIGHT CHC OF CONVECTION LATE THU AFTN INTO THU NIGHT OVER THE HIGHER TERRAIN AND ACROSS THE NERN PLAINS. LATEST GFS SHOWS CONSIDERABLE WARMING ON THU WITH HIGHS WELL INTO THE 70S ACROSS NERN CO HOWEVER FOR NOW WILL KEEP HIGHS IN THE LOWER TO MID 70S. MEANWHILE COULD SEE A PERIOD OF HIGH WINDS LATE THU NIGHT INTO FRI MORNING IN THE FOOTHILLS AS STG SUBSIDENCE MOVES ACROSS AND MTN WAVE DVLPS. ON FRI SHOULD SEE ANOTHER FLAT RIDGE DVLP OVER THE AREA AS ANOTHER STG UPPER LEVEL TROUGH MOVES INTO NWRN US. AT THIS TIME IT LOOKS TO BE DDRY SO WILL NOT MENTION ANY PCPN. AS FAR AS HIGHS 850-700 MB TEMPS CHG VERY LITTLE ON FRI SO WILL KEEP HIGHS SIMILAR TO THU. FOR THE WEEKEND THE LONGER RANGE MODELS ARE SHOWING VARYING SOLUTIONS. THE GFS AND GEM HAVE ANOTHER STG UPPER LEVEL TROUGH MOVING ACROSS THE NRN ROCKIES LATE SAT INTO SUN WHILE THE ECMWF SHOWS RATHER STG WNW FLOW AS A DISTURBANCE MOVES ACROSS WY AND NRN CO. AT THIS POINT IT APPEARS MOST OF SAT SHOULD BE GENERALLY DRY WITH WARMER TEMPS AS HIGHS RISE WELL INTO THE 70S TO AROUND 80 ACROSS NERN CO. THE BIGGER QUESTION MARKS ARE FOR SAT NIGHT INTO SUN AS THE MODELS DO SHOW A FNT MOVING ACROSS THE AREA WITH SOME PCPN IN THE MTNS SAT NIGHT INTO EARLY SUN IN ASSOCIATION WITH A STG UPPER LEVEL STG AND TROUGH MOVING ACROSS THE NRN ROCKIES. OVER NERN CO BOTH THE ECMWF AND GFS SHOW SOME POTENTIAL PCPN AS WELL. TONIGHTS GFS AND ECMWF SOLUTIONS ARE RATHER DIFFERENT FM WHAT WAS SHOWN LAST NIGHT SO DO NOT KNOW WHAT TO BELIEVE AT THIS POINT. WITH IT BEING A HOLIDAY WEEKEND IT PROBABLY WOULD NOT HURT TO MENTION AT LEAST A SLIGHT CHC OF PCPN IN THE MTNS AS TEMPS WOULD BE COULD ENOUGH FOR SNOW IF PCPN WERE TO OCCUR SAT NIGHT INTO SUN. && .HYDROLOGY...CONVECTIVE SHOWER ACTIVITY IS EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE WELL INTO THE EVENING. MODEL SOUNDINGS SHOW PRECIPITABLE WATER VALUES NEAR THE FOOTHILLS AT OR ABOVE .75 INCH FROM 00Z THROUGH 12Z TUESDAY MORNING. STORM MOTIONS ARE ALSO FORECAST TO BE BETWEEN 10 AND 15 KNOTS. SHOWERS WILL BE CAPABLE OF PRODUCING BETWEEN ONE-QUARTER AND ONE-HALF INCH OF RAIN IN 30 MINUTES. PRECIPITATION FALLING OVER THE FOURMILE BURN AREA WILL NEED TO BE MONITORED CLOSELY. && .AVIATION...VFR CONDITIONS EXPECTED TO PREVAIL THROUGH THIS AFTERNOON...BUT CIGS MAY DROP BELOW 6000 FEET AGL AT TIMES AFTER 21Z AS SHOWERS AND THUNDERSTORMS INCREASE AROUND THE DENVER AREAA. CIGS OVERNIGHT ARE EXPECTED TO REMAIN ABOVE 3000 FEET AGL BUT WILL BE LESS THAN 6000 FEET AGL. SHOWERS AND EMBEDDED THUNDERSTORMS ARE EXPECTED TO CONTINUE WELL INTO THE EVENING AND POSSIBLY THROUGH THE NIGHT. WINDS SHOULD BE OUT OF THE EAST TO SOUTHEAST THROUGH LATE TONIGHT. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && KDRBY/RPK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1054 AM MDT MON MAY 23 2011 COZ030>051-241200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1054 AM MDT MON MAY 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A SLOW MOVING WEATHER SYSTEM MOVING INTO ARIZONA WILL GRADUALLY SPREAD MOISTURE OVER COLORADO TODAY. DAYTIME HEATING WILL COMBINE WITH THE INCOMING MOISTURE TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS BY THIS AFTERNOON. THE THREAT OF SEVERE THUNDERSTORMS IS LOW BUT THE STRONGER STORM COULD STILL PRODUCE BRIEF HEAVY RAINFALL...UP TO ONE HALF INCH IN 30 MINUTES...AND SMALL HAIL. THE FOUR MILE BURN SCAR IN BOULDER COUNTY WILL BE MOST SUSCEPTIBLE TO THE HEAVIER RAIN SHOWERS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY COOLER UNSETTLED WEATHER WILL CONTINUE ON TUESDAY WITH SHOWERS AND A FEW THUNDERSTORMS. THE SNOW LEVEL WILL BE ABOVE 10000 FEET. FOR WEDNESDAY...THERE WILL STILL BE SHOWERS AND A FEW THUNDERSTORMS... MAINLY OVER NORTHEAST COLORADO. SOME AREAS OVER THE NORTHEAST CORNER OF COLORADO MAY RECEIVE 2 TO 4 INCHES OF RAIN FROM MONDAY NIGHT THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER STORM REPORTS ARE APPRECIATED COOPER/MEIER
The Denver radar (KFTG), 19 km away, was scanning. The volume nearest the first event began at 20:13 UTC.
4 hail, 1 lightning. Local standard time, as filed.
Lightning struck a park ranger's office and destroyed a nearby gasoline storage tank.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312864, 312865, 312976, 312866, 312867.